Media spark fears of officer overdoses from fentanyl exposure. Doctors say it doesn’t add up.


New York
CNN

The body cam footage is chilling.

A Florida police officer who discovered what she believed to be fentanyl during a routine traffic stop last week is seen lying on the ground struggling to breathe. After a fellow officer administers a drug used to counteract the effects of opioids, paramedics arrive and transport the sick policewoman to a local hospital where she eventually recovers.

It’s one of several incidents across the country in which first responders believe they overdosed on fentanyl after brief exposure to the drug. In these incidents, like this one, the media often run stories that repeat the police narrative that the first responder nearly died after a brief exposure to the opioid.

A version of this article first appeared in the Trusted Sources newsletter. Sign up for our daily review documenting the evolving media landscape here.

“FLORIDA OFFICER COLLAPSES AFTER FENTANYL EXPOSURE,” shouted a right-wing Fox News authority on the case. In the New York Post, a headline blared: “Florida cop who ODed after fentanyl exposure ‘couldn’t breathe.’

But news organizations that repeat the reports unchecked feed a stigma about the second-hand dangers of the drug, potentially harming or delaying help for those who need immediate help and creating a feedback loop for anxious first responders.

“It is extremely unlikely that law enforcement officials or other first responders will experience an overdose after brief, inadvertent exposure while caring for individuals who have used opioids,” said Dr. Leana Wen, emergency physician and CNN medical analyst.

Wen explained that opioids “are not well absorbed through the skin except through prolonged exposure” and, outside of biowarfare, “are not ventilated or inhaled through the air.”

The data also suggests that first responders to such stories likely did not overdose on fentanyl. A 2021 research paper published in the International Journal of Drug Policy reported that symptoms described in hundreds of first responders’ accounts of alleged opioid overdoses tended to match symptoms of panic or anxiety attacks, rather than those associated with an overdose. fentanyl. And, crucially, it found that there are no confirmed cases of an officer overdosing after coming into contact with fentanyl.

When some local stores in Florida later tried to dispute the police account of the officer’s alleged overdose, including proof of the presence of the drug, they met resistance. “No documents or evidence can be released until the case is closed,” including the officer’s medical records, the department said.

Despite the evidence being withheld from the public, Wen said it was unlikely that fentanyl was the culprit.

“Reports of first responders who sought medical attention after exposure generally did not find opioids in their system,” Wen said. “Most of the time, their symptoms were consistent with panic attacks (ie, shortness of breath manifesting as gasping – versus opioid overdose leading to unconsciousness which then suppresses breathing).

And while the stories that drive this narrative may seem harmless, the consequences can be very real.

“There is a risk to media accounts with unsubstantiated claims that first responders overdosed after brief, accidental exposure,” Wen told me. “It could deter people from helping those in need.”

Leave a Reply

Your email address will not be published. Required fields are marked *